Conference abstract

Secondary diabetes mellitus: a rare complication of chemotherapy in three children in Cameroon

Pan African Medical Journal - Conference Proceedings. 2021:11(42).01 Dec 2021.
doi: 10.11604/pamj-cp.2021.11.42.983

Contact the corresponding author
Keywords: Diabetes mellitus, chemotherapy, children
Oral presentation

Secondary diabetes mellitus: a rare complication of chemotherapy in three children in Cameroon

Ritha Carole Mbono Betoko1,&, Suzanne Sap Ngo Um1,2, Njiandock Fomenky1, Angèle Pondy1,2, Jocelyn Tony Nengom1, Hubert Desiré Mbassi1,2, Paul Olivier Koki1,2

1Faculty of Medicine and Biomedical sciences, University of Yaounde I, Cameroon, 2Mother and Child Center, Chantal Biya Foundation, Yaounde, Cameroon

&Corresponding author

Introduction: hyperglycemia is rarely reported during chemotherapy in children. This is usually related to glucocorticoids and L-asparaginase regimen widely used in management of hematologic tumors. This complication has not yet been described in subsaharan Africa. We report three cases of Diabetes mellitus secondary to chemotherapy for Leukemia and lymphoma in Cameroon. Case presentation: three children aged 6, 13 and 15 years respectively, with no past history of diabetes, presented with polyuria, polydipsia, abdominal pain and difficulty to breath during chemotherapy. They all received asparaginase and glucocorticoids during induction phase of the treatment. Laboratory findings included high blood glucose levels, ketonuria and glycosuria. They improved after rapid-acting insulin and rehydration. They are currently receiving low doses of rapid-acting and NPH insulin with a good glycaemic control. Conclusion: the risk and severity of Diabetes Mellitus is increased for patients receiving L-asparaginase and glucocorticoids. Therefore, monitoring of blood glucose level should be emphasized during their follow-up.